Skip to main content
Log in

A Multiscale Problem for Viscous Heat-Conducting Fluids in Fast Rotation

  • Published:
Journal of Nonlinear Science Aims and scope Submit manuscript

Abstract

In the present paper, we study the combined incompressible and fast rotation limits for the full Navier–Stokes–Fourier system with Coriolis, centrifugal and gravitational forces, in the regime of small Mach, Froude and Rossby numbers and for general ill-prepared initial data. We consider both the isotropic scaling (where all the numbers have the same order of magnitude) and the multiscale case (where some effect is predominant with respect to the others). In the case when the Mach number is of higher order than the Rossby number, we prove that the limit dynamics is described by an incompressible Oberbeck–Boussinesq system, where the velocity field is horizontal (according to the Taylor–Proudman theorem), but vertical effects on the temperature equation are not negligible. Instead, when the Mach and Rossby numbers have the same order of magnitude, and in the absence of the centrifugal force, we show convergence to a quasi-geostrophic equation for a stream function of the limit velocity field, coupled with a transport-diffusion equation for a new unknown, which links the target density and temperature profiles. The proof of the convergence is based on a compensated compactness argument. The key point is to identify some compactness properties hidden in the system of acoustic-Poincaré waves. Compared to previous results, our method enables first of all to treat the whole range of parameters in the multiscale problem, and also to consider a low Froude number regime with the somehow critical choice \(Fr\,=\,\sqrt{Ma}\), where Ma is the Mach number. This allows us to capture some (low) stratification effects in the limit.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Notes

  1. For any \(s\in \mathbb {R}\), we denote by [s] the entire part of s, i.e. the greatest integer smaller than or equal to s.

  2. Remark that, in view of our choice of the test-functions, we can safely come back to the notation on \(\Omega \) instead of \(\widetilde{\Omega }\).

  3. We agree that f(D) stands for the pseudo-differential operator \(u\mapsto \mathcal {F}^{-1}[f(\xi )\,\widehat{u}(\xi )]\).

References

  • Alinhac, S.: Hyperbolic partial differential equations. Universitext, Springer, Dordrecht (2009)

    Book  Google Scholar 

  • Babin, A., Mahalov, A., Nicolaenko, B.: Global splitting, integrability and regularity of 3D Euler and Navier-Stokes equations for uniformly rotating fluids. European J. Mech. B/Fluids 15(3), 291–300 (1996)

    MathSciNet  MATH  Google Scholar 

  • Babin, A., Mahalov, A., Nicolaenko, B.: Regularity and integrability of 3D Euler and Navier-Stokes equations for rotating fluids. Asymptot. Anal. 15(2), 103–150 (1997)

    Article  MathSciNet  Google Scholar 

  • Babin, A., Mahalov, A., Nicolaenko, B.: Global regularity of 3D rotating Navier-Stokes equations for resonant domains. Indiana Univ. Math. J. 48(3), 1133–1176 (1999)

    MathSciNet  MATH  Google Scholar 

  • Bahouri, H., Chemin, J.-Y. Danchin, R.: “Fourier Analysis and Nonlinear Partial Differential Equations”. Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences), 343, Springer, Heidelberg (2011)

  • Bresch, D., Desjardins, B., Gérard-Varet, D.: Rotating fluids in a cylinder. Discrete Contin. Dyn. Syst. 11(1), 47–82 (2004)

    Article  MathSciNet  Google Scholar 

  • Chemin, J.-Y., Desjardins, B., Gallagher, I., Grenier, E.: “Mathematical geophysics. An introduction to rotating fluids and the Navier-Stokes equations”. Oxford Lecture Series in Mathematics and its Applications, 32, Oxford University Press, Oxford (2006)

  • Cobb, D., Fanelli, F.: On the fast rotation asymptotics of a non-homogeneous incompressible MHD system. Nonlinearity, accepted for publication (2020)

  • Cushman-Roisin, B.:“Introduction to Geophysical Fluid Dynamics”. Prentice-Hall, Englewood Cliffs (1994)

  • De Anna, F., Fanelli, F.: Global well-posedness and long-time dynamics for a higher order quasi-geostrophic type equation. J. Funct. Anal. 274(8), 2291–2355 (2018)

    Article  MathSciNet  Google Scholar 

  • Ebin, D. G.: Viscous fluids in a domain with frictionless boundary. In “Global analysis-analysis on manifolds”, Teubner-Texte Math., 57, Teubner, Leipzig, 93-110 (1983)

  • Fanelli, F.: Highly rotating viscous compressible fluids in presence of capillarity effects. Math. Ann. 366(3–4), 981–1033 (2016)

    Article  MathSciNet  Google Scholar 

  • Fanelli, F.: A singular limit problem for rotating capillary fluids with variable rotation axis. J. Math. Fluid Mech. 18(4), 625–658 (2016)

    Article  MathSciNet  Google Scholar 

  • Fanelli, F.: Incompressible and fast rotation limit for barotropic Navier-Stokes equations at large Mach numbers. Submitted (2019)

  • Fanelli, F., Gallagher, I.: Asymptotics of fast rotating density-dependent fluids in two space dimensions. Rev. Mat. Iberoam. 35(6), 1763–1807 (2019)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Gallagher, I., Gérard-Varet, D., Novotný, A.: Multi-scale analysis of compressible viscous and rotating fluids. Comm. Math. Phys. 314(3), 641–670 (2012)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Gallagher, I., Novotný, A.: A singular limit for compressible rotating fluids. SIAM J. Math. Anal. 44(1), 192–205 (2012)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Lu, Y., Novotný, A.: Rotating compressible fluids under strong stratification. Nonlinear Anal. Real World Appl. 19, 11–18 (2014)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Novotný, A.: “Singular limits in thermodynamics of viscous fluids”. Advances in Mathematical Fluid Mechanics, Birkhäuser Verlag, Basel (2009)

  • Feireisl, E., Novotný, A.: Scale interactions in compressible rotating fluids. Ann. Mat. Pura Appl. 193(6), 1703–1725 (2014)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Novotný, A.: Multiple scales and singular limits for compressible rotating fluids with general initial data. Comm. Partial Differential Equations 39(6), 1104–1127 (2014)

    Article  MathSciNet  Google Scholar 

  • Feireisl, E., Schonbek, M. E.: On the Oberbeck-Boussinesq approximation on unbounded domains. Nonlinear partial differential equations, 131-168, Abel Symp., 7, Springer, Heidelberg (2012)

  • Gallagher, I., Saint-Raymond, L.: Weak convergence results for inhomogeneous rotating fluid equations. J. Anal. Math. 99, 1–34 (2006)

    Article  MathSciNet  Google Scholar 

  • Gallagher, I., Saint-Raymond, L.: Mathematical study of the betaplane model: equatorial waves and convergence results. Mém. Soc. Math. Fr. 107, (2006)

  • Jesslé, D., Jin, B.J., Novotný, A.: Navier-Stokes-Fourier system on unbounded domains: weak solutions, relative entropies, weak-strong uniqueness. SIAM J. Math. Anal. 45(3), 1907–1951 (2013)

    Article  MathSciNet  Google Scholar 

  • Kwon, Y.-S., Lin, Y.-C., Su, C.-F.: Derivation of inviscid quasi-geostrophic equation from rotational compressible magnetohydrodynamic flows. J. Nonlinear Sci. 28(2), 599–620 (2018)

    Article  MathSciNet  Google Scholar 

  • Kwon, Y.-S., Maltese, D., Novotný, A.: Multiscale analysis in the compressible rotating and heat conducting fluids. J. Math. Fluid Mech. 20(2), 421–444 (2018)

    Article  MathSciNet  Google Scholar 

  • Kwon, Y.-S., Novotný, A.: Derivation of geostrophic equations as a rigorous limit of compressible rotating and heat conducting fluids with the general initial data. Discrete Contin. Dyn. Syst. 40(1), 395–421 (2020)

    Article  MathSciNet  Google Scholar 

  • Lions, P.-L., Masmoudi, N.: Incompressible limit for a viscous compressible fluid. J. Math. Pures Appl. 77(6), 585–627 (1998)

    Article  MathSciNet  Google Scholar 

  • Métivier, G.: “Para-differential calculus and applications to the Cauchy problem for nonlinear systems”. Centro di Ricerca Matematica “Ennio De Giorgi” (CRM) Series, 5, Edizioni della Normale, Pisa (2008)

  • Pedlosky, J.: Geophysical fluid dynamics. Springer-Verlag, New-York (1987)

    Book  Google Scholar 

  • Vallis, G.K.: Atmospheric and Oceanic Fluid Dynamics: Fundamentals and Large-scale Circulation. Cambridge University Press, Cambridge (2006)

    Book  Google Scholar 

  • Wróblewska-Kamińska, A.: Asymptotic analysis of complete fluid system on varying domain: form compressible to incompressible flow. SIAM J. Math. Anal. 49(5), 3299–3334 (2017)

    Article  MathSciNet  Google Scholar 

  • Zeytounian, RKh.: Theory and applications of viscous fluid flows. Springer-Verlag, Berlin (2004)

    Book  Google Scholar 

Download references

Acknowledgements

The work of the second author has been partially supported by the LABEX MILYON (ANR-10-LABX-0070) of Université de Lyon, within the program “Investissement d’Avenir” (ANR-11-IDEX-0007), by the project BORDS (ANR-16-CE40-0027-01) and by the project SingFlows (ANR-18-CE40-0027), all operated by the French National Research Agency (ANR).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Francesco Fanelli.

Additional information

Communicated by Alain Goriely.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendix: A Few Tools from Littlewood–Paley Theory

Appendix: A Few Tools from Littlewood–Paley Theory

In this appendix, we present some tools from Littlewood–Paley theory, which we have exploited in our analysis. We refer to Chapter 2 of Bahouri et al. (2011) for details. For simplicity of exposition, we deal with the \(\mathbb {R}^d\) case, with \(d\ge 1\); however, the whole construction can be adapted also to the d-dimensional torus \(\mathbb {T}^d\), and to the “hybrid” case \(\mathbb {R}^{d_1}\times \mathbb {T}^{d_2}\).

First of all, we introduce the Littlewood–Paley decomposition. For this, we fix a smooth radial function \(\chi \) such that \(\mathrm{Supp}\,\chi \subset B(0,2)\), \(\chi \equiv 1\) in a neighbourhood of B(0, 1) and the map \(r\mapsto \chi (r\,e)\) is non-increasing over \(\mathbb {R}_+\) for all unitary vectors \(e\in \mathbb {R}^d\). Set \(\varphi \left( \xi \right) =\chi \left( \xi \right) -\chi \left( 2\xi \right) \) and \(\varphi _j(\xi ):=\varphi (2^{-j}\xi )\) for all \(j\ge 0\). The dyadic blocks \((\Delta _j)_{j\in \mathbb {Z}}\) are defined byFootnote 3

$$\begin{aligned} \Delta _j\,:=\,0\quad \text{ if } \; j\le -2,\qquad \Delta _{-1}\,:=\,\chi (D)\qquad \text{ and } \qquad \Delta _j\,:=\,\varphi \left( 2^{-j}D\right) \quad \text{ if } \; j\ge 0\,. \end{aligned}$$

For any \(j\ge 0\) fixed, we also introduce the low frequency cut-off operator

$$\begin{aligned} S_j\,:=\,\chi \left( 2^{-j}D\right) \,=\,\sum _{k\le j-1}\Delta _{k}\,. \end{aligned}$$
(A.1)

Note that \(S_j\) is a convolution operator. More precisely, after defining

$$\begin{aligned} K_0\,:=\,\mathcal {F}^{-1}\chi \qquad \qquad \text{ and } \qquad \qquad K_j(x)\,:=\,\mathcal {F}^{-1}\left[ \chi \left( 2^{-j}\cdot \right) \right] (x) = 2^{jd}K_0\left( 2^j x\right) \,, \end{aligned}$$

for all \(j\in \mathbb {N}\) and all tempered distributions \(u\in \mathcal {S}'\), we have that \(S_ju\,=\,K_j\,*\,u\). Thus, the \(L^1\) norm of \(K_j\) is independent of \(j\ge 0\); hence, \(S_j\) maps continuously \(L^p\) into itself, for any \(1 \le p \le +\infty \).

The following property holds true; for any \(u\in \mathcal {S}'\), then one has the equality \(u=\sum _{j}\Delta _ju\) in the sense of \(\mathcal {S}'\). Let us also recall the so-called Bernstein inequalities.

Lemma A.1

Let \(0<r<R\). A constant C exists so that, for any nonnegative integer k, any couple (pq) in \([1,+\infty ]^2\), with \(p\le q\), and any function \(u\in L^p\), we have, for all \(\lambda >0\),

$$\begin{aligned}&{\mathrm{Supp}\,}\, \widehat{u} \subset B(0,\lambda R)\quad \Longrightarrow \quad \Vert \nabla ^k u\Vert _{L^q}\, \le \, C^{k+1}\,\lambda ^{k+d\left( \frac{1}{p}-\frac{1}{q}\right) }\,\Vert u\Vert _{L^p}\;;\\&\quad {\mathrm{Supp}\,}\, \widehat{u} \subset \{\xi \in \mathbb {R}^d\,:\, \lambda r\le |\xi |\le \lambda R\} \quad \Longrightarrow \quad C^{-k-1}\,\lambda ^k\Vert u\Vert _{L^p}\,\\&\quad \le \, \Vert \nabla ^k u\Vert _{L^p}\, \le \, C^{k+1} \, \lambda ^k\Vert u\Vert _{L^p}\,. \end{aligned}$$

By use of Littlewood–Paley decomposition, we can define the class of Besov spaces.

Definition A.2

Let \(s\in \mathbb {R}\) and \(1\le p,r\le +\infty \). The non-homogeneous Besov space \(B^{s}_{p,r}\) is defined as the subset of tempered distributions u for which

$$\begin{aligned} \Vert u\Vert _{B^{s}_{p,r}}\,:=\, \left\| \left( 2^{js}\,\Vert \Delta _ju\Vert _{L^p}\right) _{j\ge -1}\right\| _{\ell ^r}\,<\,+\infty \,. \end{aligned}$$

Besov spaces are interpolation spaces between Sobolev spaces. In fact, for any \(k\in \mathbb {N}\) and \(p\in [1,+\infty ]\), we have the chain of continuous embeddings \( B^k_{p,1}\hookrightarrow W^{k,p}\hookrightarrow B^k_{p,\infty }\), which, when \(1<p<+\infty \), can be refined to \(B^k_{p, \min (p, 2)}\hookrightarrow W^{k,p}\hookrightarrow B^k_{p, \max (p, 2)}\). In particular, for all \(s\in \mathbb {R}\), we deduce that \(B^s_{2,2}\equiv H^s\), with equivalence of norms:

$$\begin{aligned} \Vert f\Vert _{H^s}\,\sim \,\left( \sum _{j\ge -1}2^{2 j s}\,\Vert \Delta _jf\Vert ^2_{L^2}\right) ^{\!\!1/2}\,. \end{aligned}$$
(A.2)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Del Santo, D., Fanelli, F., Sbaiz, G. et al. A Multiscale Problem for Viscous Heat-Conducting Fluids in Fast Rotation. J Nonlinear Sci 31, 21 (2021). https://doi.org/10.1007/s00332-021-09677-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00332-021-09677-6

Keywords

Mathematics Subject Classification

Navigation